I've just been through this. I got hooked on ambien after a month of using every night. For that, the detox consisted of me getting no sleep for 2 nights and having crazy dreams for the 30 mins or so I would sleep at 8 am. Also some anxiety.
The 2nd time I got hooked, I was taking a lot more than 10 mg per night toward the end and had a really bad, bad withdrawal (though nothing like opiates, but shocking because I wasn't expecting it). Also, my addiction to ambien isn't just physical, I have a phobia of having insomnia (sounds like a vicious circle doesn't it!), and crave the instant knockout it provides. My entire life, a night of *not* having insomnia means it takes me at least an hour to fall asleep no matter how tired I am.
I really disagree w/ your doc saying you have to take it for a long time. The manufacturer tells you not to take it for more than 2 weeks. I can pretty much guarantee you that you will at least have really vivid dreams, I've read that ambien and benzos suppress natural REM sleep and once you've been on them for even a few days your body is starved for REM and once you go off, you dream like crazy to catch up.
For me also, I had a side effect when I was taking it everyday that by the late afternoon I would get incredibly edgy and grouchy, I think starting to withdraw a little.
I read that at psych hospitals they will give patients some benadryl/tylenol PM type thing at night when they are detoxing them from benzos. I avoided that when I was withdrawing because I knew that my withdrawal insomnia wasn't entirely physical, that I needed to relearn to fall asleep by myself and didn't want to take anything to prolong that, but you are probably in a different situation. Also, you could probably taper.
Does that help? I don't want to scare you unnecessarily, everybody reacts differently to these things, but I would hate to see you get dependent on something else while you are fighting an addiction (I had to go off a beta blocker at the end of my ambien withdrawal because it was making me really depressed, which sent me into an anxiety spiral all over again, I'm still detoxing from that, and I have to say when I learned that there is a "withdrawal" from the drug I was taking to prevent migraines, I nearly lost it, in part because nobody warned me of that, and in part because I didn't think I could go through it again right as I was just recovering... I really really really don't want you to go through the same kind of thing).
Thanks for the replies everyone. I have to say, I am not happy If I can't fall asleep in .5 seconds. Probably why I take the ambien. I'm getting tired of the slow morning start and am sure I will taper for a while when I am done....
For the reply that mentioned...."getting edgy in the aftrenoon. short tempered."... I get it some days. I couldn't tell you if it is from the ambien, tapering off of subutex, or needing my proverbial glass of merlot. when stuck in this circle...so hard to blame any one thing.
I know I have to get over a few humps to get all this behind me...I started by telling myself..one hump at a time. Not having sleep can be one of the most miserbale things for me....tossing, turning, checking the clock 4 times an hour....I hate it. I will probably go to tylenol PM when I am done Ambien. although.... I am scheduled to meet a hypnotist next week for 5 sessions; to learn how to relax, remove stress, etc. Maybe that will be enough.
As for dreams...I rarely dream.... or as they say..I rarely remember what I dream, so I don't expect too much wild stuff if I taper or stop. It's kinda scarry to think that I rarely go to bed without it...so I am sure there will be an adjustment period when I do.
As for W/D symptoms....If it's not as bad as Opiate / Perc withdrawl....then I guess I'll be OK. I can handle sweats, jitters, a little anxiety....Just let me SLEEP from 12-8 ...thats all I ask!
Thanks again everyone...... any other opinions are still welcome....
P- the SharpOne
The Following User Says Thank You to SharpOne For This Useful Post: CaliMan101 (02-29-2012)
In the interest of full disclosure, here were my symptoms from the 2nd detox:
inability to sleep for more than a few minutes for 4 nights (when I would almost nod off I would jerk awake or have sleep paralysis)
difficulty sleeping for a few nights after that
deep depression & hopelessness (I have depression to begin w/ but never in my life have I felt this bad, even when not on antidepressants, literally, I remember thinking I could not live another 40 or 50 years because my life was so horrible)
nausea for nearly 1 week; also the runs
anxiety attacks the first few days
I'm also really sensitive to lack of sleep, you could try taking it every other night if you can, maybe alternating w/ tylenol pm. For me one night of no sleep is horrible but several nights in a row is excruciating.
*** Just to clarify, this is probably worst scase scenario, I was on it for a month, detoxed (2 days) then a week later went back on, trouble was a single 10 mg wasn't working after the first few days, so it went to 1.5 then 2 then 3.... the last night I took 4 or 5. So the use was much heavier.
I think ambien is a pretty scary drug and I have done some drugs in my time. I took it for about a year, going off of it wasn't a big deal but I was worried it would be and that's what kept me on it. Sleep is very important to me, I need a lot of it and was worried that I would be some walking zombie for weeks. Well after one or two slightly restless nights I am back to my normal sleep patterns.
The part about ambien that I found disturbing is its amnesia affects. I would take it and and not remember calling people on the phone, having sex with my husband, eating, on line shopping etc. It was so wierd. They say you should take it and go to bed immediately. The problem was that the longer I took it I must have built up a tolerance and wouldn't go to sleep, instead get up and do all sorts of wierd stuff. I am so glad that I took the plunge and stopped. It really was not a big deal at all, at least not for me and I have pretty bad withdrawl from hydros but everyone is different. The other thing is that is has gotten so expensive! Glad to have that monkey off my back.
Thanks for the reply....I am working towards a drug free lifestyle. No subutex, No ambien. No nothing. At least when I do call it quits it will only be a day or so of tossing and turning. which, compared to Hydro WD. is like a vacation, am I right.
I had read some posts about people really having a hard time getting off Ambien and it made me a little nervous. But, I think I'll be fine. and GLAD to hear you are too!!
Nothing better than the feeling of your own freedom!!
Withdrawl off of hydro was a walk in the park compared to withdrawl off of Ambien/benzos. As Susan has posted, everyone is different and my experience was much worse withdrawing from Ambien/benzos, MUCH WORSE.
A few years ago I had an addiction to ambien. It was the worst year of my life! Because I took them on a daily basis, it really messed me up. I always felt dizzy the next day and then it caused sinus inflammation due to dehydration(my face hurt- I had the symptoms of a sinus infection- without the actual mucus). i went to so many doctors trying to diagnos my problem. I actually suffered from depression and anxiety because I didn't know what was wrong and had to be put on Paxil. It was months until I discovered that maybe the ambien was giving me so much pain and suffering. I actually saw an E True Hollywood story about someone being addicted to ambien and so I immediately researched it and Bingo! that was it. So I went off them cold turkey which was really rough. I basically had to re-teach myself how to fall asleep. I would lay in bed at night and just hope for the best. After the first couple days of going off them- instead of not being able to sleep, all I could do was sleep- I missed a lot of work that week. After a few weeks I was able to sleep normal again but my face took a while to recover. I am fine now with no trouble sleeping. I would NEVER recommend ambien to anyone. It was very addictive and I literally was a junkie (when my prescription was close to running out with no refills- I would freak out and call my doctor's office in the middle of the night and leavea message frantically asking for more.). I even considered ordering it over the internet so I wouldn't have to get a prescripton. God, I had a completely different personality back then. So, I hope my story helps you and if you still must take some sort of pill, DO NOT take them everynight!!
Because my nightmare with Ambien is still relatively fresh (got off a month ago), I couldn't help but reply.
My doctor put me on Ambien to help me sleep in response to really bad night time pain I was having due to lupus. It fried my memory and caused me to have horrible mood swings. I was on it for about two weeks and remember very little about the time I was on it. I am still having problems with short term memory.
This probably won't happen to you since you have been taking it for so long and have not had a problem. People that I have talked to about Ambien say that it is what you have been hearing from everyone on the board.